Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 38, NWS San Diego, CA

August 3, 2008San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 3, 2008, 4:12 PM PDT for San Diego County, California. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2008, 4:12 PM PDT (23:12 UTC)
Expired
Aug 3, 2008, 5:30 PM PDT
In force
78 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 54 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 032312
FFWSGX
CAC073-040215-
/O.NEW.KSGX.FF.W.0038.080803T2312Z-080804T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
412 PM PDT SUN AUG 3 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 715 PM PDT

* AT 400 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  POSSIBLE FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER     
  SPRINGS AND SHELTER VALLEY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.


LAT...LON 3325 11673 3334 11657 3307 11633 3299 11643

$$

SMALL
2 follow-up statements
000 
WGUS76 KSGX 032346
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
446 PM PDT SUN AUG 3 2008

CAC073-040215-
/O.CON.KSGX.FF.W.0038.000000T0000Z-080804T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
446 PM PDT SUN AUG 3 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR
CENTRAL SAN DIEGO COUNTY...

AT 434 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING OVER THE 
WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER
SPRINGS AND RANCHITA

SOME FLOODING WAS REPORTED ON ON S2 NEAR SAN FELIPE ROAD IN THE  
MONTEZUMA VALLEY AREA. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3325 11673 3334 11657 3307 11633 3299 11643

$$

SMALL
000 
WGUS76 KSGX 040030
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 PM PDT SUN AUG 3 2008

CAC073-040037-
/O.CAN.KSGX.FF.W.0038.000000T0000Z-080804T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
530 PM PDT SUN AUG 3 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL SAN DIEGO
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS IN THE SAN DIEGO COUNTY MOUNTAINS AND DESERTS HAVE 
WEAKENED...SO THE FLASH FLOOD WARNING HAS BEEN CANCELLED.  

THERE MAY STILL BE SOME RESIDUAL RUNOFF IN THE AREA. DO NOT DRIVE 
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE 
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.

LAT...LON 3325 11673 3334 11657 3307 11633 3299 11643

$$

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:00 PM PDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 3, 2:00 PM PDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SUN AUG 3 2008

.SYNOPSIS...
MONSOONAL MOISTURE WILL BRING A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THROUGH WEDNESDAY. A
SHALLOW MARINE LAYER WILL BRING AREAS OF NIGHT AND MORNING LOW
CLOUDS AND FOG ALONG THE COAST EXTENDING LOCALLY INLAND. A WEAK
TROUGH OF LOW PRESSURE OFF THE WEST COAST WILL BRING DRYING AND A
SLOW COOLING TREND THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE MONSOON MOISTURE HAS PRODUCED A FEW CONVECTIVE SHOWERS AND
THUNDERSTORMS THIS AFTERNOON IN THE MTNS. SO FAR NOTHING TOO
DANGEROUS. DEEPER MOISTURE WILL ARRIVE MON AND SHOULD BRING THE MOST
SHOWERS AND TSTORMS MAINLY TO THE MTNS AND DESERTS...PROVIDED THAT
THE CLOUD DECK DOES NOT DAMPEN THE SOLAR SURFACE HEATING. THERE IS
ALSO SOME EASTERLY FLOW THAT MAY HELP A FEW SHOWERS DRIFT INTO THE
VALLEYS. THE MOISTURE DECREASES SOMEWHAT ON TUE...BUT STILL ENOUGH
FOR SOME AFTERNOON TSTORMS IN THE MTNS. THE UPPER HIGH OVER THE
CENTRAL U.S. WILL MOVE SLIGHTLY EASTWARD AS A WEAK UPPER TROUGH IN
THE PACIFIC NORTHWEST MOVES DOWN THE WEST COAST. THIS WILL REDUCE
THE MONSOON MOISTURE AND ENHANCE THE MARINE LAYER THE LATTER HALF OF
THE WEEK. THAT WILL MEAN A SLIGHT COOLING TREND...MORE LOW CLOUDS IN
THE COASTAL BASIN...AND A TEMPORARY STOP TO MTN TSTORMS.

&&

.AVIATION...
031930Z...MARINE LAYER DEPTH THIS AFTERNOON WAS AROUND 1800 FEET. A
COASTAL EDDY WILL HELP MAINTAIN THE DEPTH THROUGH MONDAY. STRATUS
WITH BASES AROUND 1200 FEET MSL REMAINS ALONG THE IMMEDIATE COAST
AND WILL SPREAD BACK INLAND AFTER SUNSET REACHING THE INLAND VALLEY
AREAS BY MIDNIGHT. STRATUS SHOULD REMAIN OUT THE OF THE KONT AREA
TONIGHT. BREAKUP ON MONDAY IS EXPECTED BETWEEN 15Z AND 18Z.

ABOVE THE MARINE LAYER INCLUDING THE MOUNTAINS AND DESERTS...MID AND
HIGH LEVEL MOISTURE OVER THE AREA WILL BRING ISOLATED THUNDERSTORMS
TO THE MOUNTAINS AND ADJACENT DESERTS DURING THE AFTERNOONS TODAY
AND MONDAY. BASES AT OR ABOVE FL080 WITH TOPS TO FL450 AT TIMES.
OTHERWISE CEILINGS AND VISIBILITIES WILL REMAIN UNRESTRICTED THROUGH
MONDAY.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MM
AVIATION/MARINE...HORTON
Hazardous weather outlook, Aug 3, 4:00 PM PDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT SUN AUG 3 2008

CAZ042-043-048-050-055>058-060>062-041200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...REMAINDER OF TODAY AND TONIGHT

ISOLATED THUNDERSTORMS IN THE MOUNTAINS AND DESERTS.

THE FLASH FLOOD POTENTIAL INDEX IS MODERATE IN THE
MOUNTAINS...THUNDERSTORMS ARE EXPECTED AND ISOLATED FLASH FLOODING
IS POSSIBLE.

THE FLASH FLOOD POTENTIAL INDEX IS LOW IN THE DESERTS...THE RISK OF
FLASH FLOODING IN MINIMAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

INCREASING MID LEVEL MOISTURE WILL CAUSE A CHANCE OF THUNDERSTORMS
IN THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS THROUGH
WEDNESDAY.

THE FLASH FLOOD POTENTIAL INDEX IS MODERATE IN THE MOUNTAINS AND
DESERTS MONDAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED
FLASH FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS. SKYWARN ACTIVATION MAY BE
NEEDED MONDAY.

ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:54 PM PDTFlash Flood WarningSGXRiverside51 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.